New Mexico, 2015

Damaging Winds in New Mexico, July 23, 2015

July 23, 2015 · NWS MAF · 3 events in 1 county or zone

Upper level high pressure was over the Southern Plains, and a surface lee trough was located across eastern New Mexico southward into the eastern slopes of the Guadalupe and Davis Mountains. Hot and moist air leading to good instability was present across southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Upper level high pressure was over the Southern Plains, and a surface lee trough was located across eastern New Mexico southward into the eastern slopes of the Guadalupe and Davis Mountains. Hot and moist air leading to good instability was present across southeast New Mexico. These conditions allowed storms to develop in the Guadalupe and Davis Mountains then move into the adjacent plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 23, 3:31 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 23, 3:31 PM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT THU JUL 23 2015

.DISCUSSION...

See Aviation Discussion below.

&&

.AVIATION...

VFR conditions will prevail next 24 hours under an upper lvl
ridge. Isolated convection will be possible, mainly invof wrn
terminals. Forecast soundings develop a widespread cu field late
morning Fri, w/bases 4-7 kft agl.

&&

.PREV DISCUSSION... /ISSUED 229 PM CDT THU JUL 23 2015/

DISCUSSION...As of 2:15 PM CDT Thursday...KMAF radar is showing a
few cells over the Davis and Guadalupe Mtns moving north.
Otherwise...hot and muggy weather rules across the CWA.

The persistent ridge over the Southern Plains will shift a little
east the next couple of days as a shortwave moves into the Pacific
Northwest. As the shortwave moves into the Northern Plains then
into the Eastern US the ridge will shift back west...but will
remain the dominant feature for the area. Intense sfc heating
along with a sfc trough and mid level thetae ridge along the mtns
will lead to isolated afternoon and evening convection over the
Davis and Guadalupe Mtns...and the adjacent Plains . With warm
mid level temps the main impacts from the convection will be gusty
winds and locally heavy rain. Elsewhere...it will mainly be dry
with near triple digit high temps through the extended forecast.

Another shortwave will move into the Pacific Northwest early next
week. This shortwave looks stronger...and as it moves into the
Eastern US it could push the center of the ridge into the four
corners area by the end of next week.

Strobin

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Jul 23, 11:33 AM MST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
133 PM CDT THU JUL 23 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
133 PM CDT THU JUL 23 2015 /1233 PM MDT THU JUL 23 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE MOUNTAINS THIS
AFTERNOON AND EVENING, WITH MORE ISOLATED STORMS POSSIBLE IN THE
ADJACENT PLAINS.  SOME STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL,
FREQUENT LIGHTNING AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL MAINLY DEVELOP IN AND EAR THE MOUNTAINS OF
SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH THE WEEKEND.  A FEW
STORMS COULD BECOME STRONG ENOUGH TO PRODUCE WIND GUSTS OF 50 MPH,
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 23, 4:22 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 PM MDT THU JUL 23 2015

NMZ029-033-232345-
NORTHERN LEA COUNTY NM-CENTRAL LEA COUNTY NM-
522 PM MDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA COUNTY UNTIL 545
PM MDT...

AT 521 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KNOWLES...OR 11 MILES EAST OF LOVINGTON...MOVING NORTH AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOBBS...KNOWLES...HUMBLE CITY...LEA COUNTY REGIONAL AIRPORT AND
INDUSTRIAL AIRPARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3265 10307 3269 10334 3309 10331 3309 10307
TIME...MOT...LOC 2321Z 191DEG 13KT 3291 10316

The radar

The Midland/Odessa radar (KMAF), 135 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
July 23, 4:35 PM MST to 4:36 PM MST
Where
Lea County, 3.95 mi NE of Humble City
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
32.826, -103.179

A storm moved across Lea County and produced wind damage northwest of Hobbs. A local storm spotter reported building damage and power lines down near the intersection of Bensing and Lawrence Roads. The cost of damage is a very rough estimate.

Thunderstorm Wind, Lea

When
July 23, 4:46 PM MST to 4:47 PM MST
Where
Lea County, 1.08 mi SSE of Hobbs Ind Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
32.757, -103.190

A storm moved across Lea County and produced wind damage in and near Hobbs. It was reported that New Mexico Junior College had $30,000 in wind damage from a downburst.

Thunderstorm Wind, Lea

When
July 23, 4:50 PM MST to 4:51 PM MST
Where
Lea County, 3.77 mi NNE of Hobbs Ind Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
32.820, -103.174

A storm moved across Lea County and produced wind damage in and around Hobbs. A local storm spotter reported power lines down and a mobile home blown over on Jones Road. The cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591939, 591972, 591933.